Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS North Platte, NE

May 10, 2001Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2001, 9:00 PM MDT for Grant County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 9:00 PM MDT (03:00 UTC)
Expired
May 10, 2001, 9:30 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, NE

What was reported inside it

TimeReportWhereRemark
May 10, 9:01 PM MDTHail 1Hyannis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110300
SVRLBF
NEC075-110330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM MDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 930 PM MDT

* AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF HYANNIS...OR ABOUT 18 MILES
  NORTH OF ARTHUR...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF GRANT COUNTY MAINLY SOUTH OF HIGHWAY 2.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4205 10195 4176 10193 4174 10146 4205 10144

$$
TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:05 PM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, May 10, 1:05 PM MDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT THU MAY 10 2001

...FORECAST CHALLENGE TO BE CONVECTION CHANCES TONIGHT...

H2 JET NOSING IN TO WESTERN SD EVIDENT ON WATER VAPOR IMAGERY...HAS
ENHANCED CONVECTION SOME OVER BLACK HILLS AREA.  SURFACE FRONT
CONTINUES TO SLIDE SOUTH OF CWA...TAKING MAIN RISK OF SEVERE
WEATHER WITH IT. ETA APPEARS TO HAVE A GOOD HANDLE ON SURFACE FRONTAL
POSITION.

TONIGHT...WITH NORTH AND NORTHEAST SURFACE WINDS ACROSS CWA...
WHILE SHOWERS ARE POSSIBLE IN WEST AND NORTH AREAS...THINK THERE WILL
BE LITTLE OR NO RISK OF SEVERE WX IN OUR CWA. VORT MAX ENTERING
NORTHERN PART OF CWA TONIGHT MAY PRODUCE SOME THUNDERSTORMS
OVER NORTH CENTRAL ZONES (AND BLACK HILLS). SOME MOISTURE WILL BE
ROBBED BY CONVECTION SLATED TO DEVELOP ALONG THE FRONT TO THE SOUTH.
THETA-E RIDGE EXTENDING FROM FRONT NORTHWARD THROUGH PANHANDLE WILL
ENCOURAGE SOME -TSRA OR SHRA ACTIVITY. 12Z SOUNDING SHOWS THAT ETA IS
ONCE AGAIN OVERESTIMATING DEWPOINTS...BUT OTHERWISE SEEMS TO HAVE
FEATURES IN THE RIGHT LOCATION. THETA-E RIDGE OVER PANHANDLE RECEDES
TOWARD 12Z SO DO NOT EXPECT ANY SHOWER ACTIVITY IN THE WEST TO MAKE
IT VERY FAR EAST BEFORE FIZZLING OUT. AVN DEVELOPS PRECIP MORE ALONG
AND NORTH OF FRONT.  WITH CURRENT DEWPOINTS IN THE MID 40S...WILL
FAVOR SOMEWHAT LOWER TEMPS OVERNIGHT...SIDING WITH AVN NUMBERS. AVN
PROGS MCS TO DEVELOP AROUND 06Z SOMEWHERE IN SOUTH CENTRAL NEB...
MOVING SOUTHEAST. MOST OF CWA SHOULD BE OUT OF PCPN BY 12Z FRI.
QUESTION IS THEN WILL THERE BE ANY STRATUS ADVECTING WESTWARD FROM
MCS BY DAWN INTO OUR AREA. ETA INDICATES THAT ANY STRATUS THAT DOES
FORM SHOULD DISSOLVE UNDER SUBSIDENCE BY 18Z.

FRIDAY...WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHEAST...
FRONT WILL GET FURTHER PUSHED SOUTH. WEAK COLD AIR ADVECTION TO
CONTINUE...BUT WILL BE OFFSET SOME IN MID ZONES BY INSOLATION. HIGH
TEMPS IN THE 70 TO 75 RANGE SHOULD BE GOOD FOR MOST LOCATIONS.
FRIDAY NIGHT...LOW LEVEL JET CRANKS UP ON THE WEST SIDE OF SURFACE
HIGH.  THINK WE WILL REMAIN DECOUPLED...BUT COULD ADVECT IN SOME
MOISTURE KEEPING LOW TEMPS UP A TAD.

SATURDAY...H7 OMEGA BULLSEYE OVER EASTERN SD MAY PRODUCE SOME
SHOWERS THAT SLIDE INTO NORTH CENTRAL ZONES DURING MORNING HOURS.
CURRENT PROGS LOOK LIKE BULK OF PCPN WILL MISS HOLT COUNTY. AVN
DOES NOT HAVE THIS FEATURE AT ALL.  WILL LEAVE FORECAST DRY FOR THAT
AREA FOR NOW. TEMPS SHOULD WARM A FEW DEGREES SATURDAY FROM FRIDAY
HIGHS.

EXTENDED...MRF STILL ADVERTISING UPPER LEVEL RIDGE TO POSITION
ITSELF OVER WESTERN NEB THIS WEEKEND. LEE SIDE TROUGH FORMING SUNDAY
WILL REALLY HELP WARM THINGS UP PROVIDED WE GET ADEQUATE MIXING. 90
NOT OUT OF THE QUESTION...AND MAY BE A BIT UNDERDONE IF THERE IS
WIND. MOISTURE LIMITED WELL ENOUGH DESPITE SHORTWAVE COMING THROUGH
MONDAY THAT DRY FORECAST SEEMS REASONABLE.  AFTER MONDAY WE
TRANSITION TO NORTHWEST FLOW...ON THE DOWN SIDE OF UPPER LEVEL RIDGE
IN THE WEST. DRY WEATHER WILL BE THE RULE.  MRF PATTERN IN LATER
PERIODS LOOKS A LITTLE CHAOTIC/UNRELIABLE.  THINK THE RIDGE
WILL CONTINUE TO BUILD AND TRY TO SHIFT EAST SOME...KEEPING THE WEEK
DRY...WARMING SOLME EACH DAY.

.LBF...NONE.

SLM

In the hours before

Local storm report, May 10, 7:53 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
853 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    12 S HAY SPRINGS          NE   .75 INCH HAIL
05/10/01   SHERIDAN                       REPORTED BY CO-OP OBSERVERS
Local storm report, May 10, 8:38 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
938 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    5 SSE ELLSWORTH           NE   1.75 INCH HAIL
05/10/01   SHERIDAN                       REPORTED BY SPOTTERS
0930 PM    BINGHAM                   NE   1.00 INCH HAIL
05/10/01   SHERIDAN                       REPORTED BY SPOTTERS
Local storm report, May 10, 8:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
958 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    7 S BINGHAM               NE   .75 INCH HAIL
05/10/01   GARDEN                         REPORTED BY SPOTTERS
0945 PM    12 SW HYANNIS             NE   .88 INCH HAIL
05/10/01   GRANT                          REPORTED BY SPOTTERS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:10 PM MDTSevere Thunderstorm WarningLBFSheridan65 min
May 10, 8:16 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.